Background of my PP and medication:
I had Postpartum Psychosis in February 2010 and after being prescribed Olanzapine the symptoms of psychosis soon subsided.
However, in July 2010 I fell into an incredibly deep depression and have been on a number of anti-depressants ever since.
The Olanzapine was replaced with Aripiprazole, then I was put on Citalopram. A few months later the Citalopram was replaced with Venlafaxine.
The Venlafaxine dose has been altered a bit over the years, up to 225mg at one point, down to 150mg, then back up to 225mg, and down to 150mg.
Roughly in the summer of last year, 2015, I requested to start coming off the medication, then I was taking 10mg Aripiprazole and 150mg of Venlafaxine.
This has all been handled by Outpatients at my local mental health unit. Originally I was cared for by the Early Intervention Team but after 3 years we had to part company.
Reduction of medication:
At the end of December last year I took my final 5mg tablet of Aripirazole. I had been on 5mg, reduced from 10mg for a number of weeks and felt fine.
I felt incredibly nauseas for weeks afterwards but it did eventually go.
Then, in early March 2016 my Venlafaxine dose was halved to 75mg. And this is where my problems appear to have begun....
Within days of reducing Venlafaxine I am experiencing:
Dry/irritated eyes, dizziness, headaches & nausea, flu-like symptoms - a cold I cannot shift, sinus problems, dry mouth, indigestion and bowel problems, loss of appetite.
At the end of April I have had several different types of test for diabetes - all negative.
My GP refers me to Gastroentology as I’m losing weight quite rapidly too. (As of July, it's 3 stone in approximately 5 months.)
The dry mouth and nausea continue.
At the end of June I’m in A&E with crushing chest pressure which came on ‘out of the blue’. ECGs and blood tests all negative, chest X-Ray also clear.
I had a CT Colonography carried out on Saturday, 9th July 2016 at 09:30am. I haven’t had my results back yet.
The same night I was back in A&E, I had spent all day in bed after the procedure but felt incredibly weak, my head was pounding and my heartbeat was pounding in my ears too. My hands tingled.
(I had eaten normally and drunk lots of water.) A&E took blood - not dehydration. Another 2 ECGs done - both clear.
Yesterday I managed to get an urgent appointment with my psychiatrist at Outpatients to discuss the Venlafaxine reduction. He suggested a referral to Neurology and says my symptoms are NOT caused by the Venlafaxine reduction as they would have subsided in a few weeks after the initial reduction to 75mg.
My hands have lost their coordination, I can’t drive for the time being and it’s taking me forever to type this! My head is woozy too, and I generally feel ill.
As a positive - my mood is absolutely fine, I’m enjoying not being the medicated ‘zombie’ I’ve been for years and have got my personality and sense of humour back.
This seems to be the final hurdle in my recovery from PP and the subsequent depression.
Can anyone shed any light on this please? Do you know anything about Venlafaxine discontinuation symptoms and how long they can possibly go on for?
I feel like I’m draining the NHS at the moment, constantly having tests and being referred here, there and everywhere. My husband has had to take time off work to look after our son (and me) and it’s getting rather frustrating.
Thanks for reading such a long post.